Other side effects
Some other common side effects of chemotherapy may include hearing problems, watery eyes and body odours.
Learn more about:
Your doctor may recommend that you have a hearing test before you start treatment, and this may be repeated before each treatment cycle.
You may be at risk of losing the ability to hear high-pitched sounds. Sometimes, chemotherapy also causes a continuous ringing noise in the ears known as tinnitus. These changes can happen alone or together, and are usually temporary. Let your doctor know if you notice any change in your hearing.
This can be a symptom of a blocked tear duct, which can be caused by some chemotherapy drugs.
Regularly massaging the area and using eye drops can help clear blockages. Let your cancer care team know if this issue is ongoing.
Chemotherapy can affect your sense of smell and you may notice unpleasant smells more. Talk to your cancer care team if you are concerned about a change in body odour.
Podcast: Coping with a Cancer Diagnosis
Prof Timothy Price, Medical Oncologist, The Queen Elizabeth Hospital, SA; Graham Borgas, Consumer: Dr Joanna Dewar, Medical Oncologist and Clinical Professor, Sir Charles Gairdner Hospital and The University of Western Australia, WA; Justin Hargreaves, Medical Oncology Nurse Practitioner, Bendigo Health Cancer Centre, VIC; Angela Kritikos, Senior Oncology Dietitian, Dietetic Department, Liverpool Hospital, NSW; Dr Kate Mahon, Director of Medical Oncology, Chris O’Brien Lifehouse, NSW; Georgie Pearson, Consumer; Chris Rivett, 13 11 20 Consultant, Cancer Council SA; Marissa Ryan, Acting Consultant Pharmacist (Cancer Services), Pharmacy Department, Princess Alexandra Hospital, QLD.
View the Cancer Council NSW editorial policy.